A recent Massachusetts study by researchers found that each month one out of every ten nursing home residents suffers a medication-related injury.
Common medication errors in nursing homes include:
- Dispensing the wrong medication to a resident
- Missed dosages and then sometimes the “doubling up” of those dosages when the error is noticed
- Incorrect dosages, due to transcription errors or nursing error
Unfortunately, the more medications that a resident is taking increases the likelihood that an error will occur. Recent Medicaid figures report that 68% of long-term care patients receive 9 or more prescription drugs, and 32% receive 20 or more prescription medications.
A report entitled “Incidence and Preventability of Adverse Drug Events in the Nursing Home Setting”, published in the American Journal of Medicine, found that medication errors in nursing home are common and often preventable. Furthermore, medication errors are often accompanied by other failure of care in nursing homes.
Average percentage of residents taking anti-psychotic medications nationwide
(Department of Health and Human Services – 2013)
Current Problems in Medication Administration
The popularity of use of pain patches as a means of delivering pain medication has sparked controversy recently due to the large number of overdoses which have occurred in recent years and has prompted the FDA to issue a health advisory on safe usage. A pain patch works similarly to a nicotine patch in that it delivers power pain medication through the skin on a continuous time-release system. One pain patch can continue to deliver pain medication for up to 72 hours. Fentanyl is an opium-like substance that is up to 100 times stronger than morphine. Duragesic is a brand name for Fentanyl.
In 2005, the FDA ordered that Duragesic labels include a black box warning, which calls attention to the risks of using the patch and the signs of fentanyl overdose. The new labeling includes information on respiratory and central nervous system problems and drug interactions that could occur when using fentanyl.
Our office recently handled two cases of medication overdoses which, tragically, ended in the deaths of both residents. One resident died after having two Duragesic patches placed upon her with a 72 hour period (the second was placed and the first was never removed). The second resident died after having had three Fentanyl patches in place at the same time.
Another area of great concern for families of nursing home residents is the dramatic increase of the use of anti-psychotic medications for residents who have no diagnosis of any type of mental illness as a basis for the use of such medications. Some of the most commonly prescribed anti-psychotic medications being prescribed for nursing home residents are: Risperdone, Clozapine, and Zyprexa. While these medications and others like them are intended for people with severe mental illnesses, like schizophrenia and bipolar disorder, they are not intended to be used for the elderly population or those who suffer from dementia or Alzheimer’s Disease. The use of these types of drugs for elderly individuals has an extreme adverse effect, including agitation, anxiety, confusion, and increased injuries from falls.
The information provided on this site concerning medication errors and medication overdoses is meant as a brief overview. Specific Federal and State laws and regulations apply and each case is unique and fact-intensive. Please contact our office today for additional information and assistance.
Call Our Law Office Today - (800) 821-5872
Your initial consultation is always free and confidential.